Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 171, NWS Dodge City, KS

July 16, 2000Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2000, 4:08 PM CDT for Gray County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 4:08 PM CDT (21:08 UTC)
Expired
Jul 16, 2000, 5:00 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gray County, KS

The radar

The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:22 PM CDTThunderstorm Wind 52 MEnsign, KS
Jul 16, 4:25 PM CDTThunderstorm WindEnsign, KSEmpty 3000 bushel grain bin was blown across the road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 162109
SVRDDC
KSC069-162200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAY COUNTY IN SOUTHWEST KANSAS

* UNTIL 500 PM CDT

* AT 408 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHEAST OF THE HAGGARD ELEV...MOVING
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  ENSIGN AT 420 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...



LAT...LON 3771 10038 3748 10034 3748 10023 3767 10022

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:33 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 16, 3:33 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT SUN JUL 16 2000

FORECAST CHALLENGES ARE TEMPS AND PRECIP CHANCES THRU TUESDAY.

STORMS CONTINUE TO DEVELOP ALONG AN OUTFLOW BOUNDARY CROSSING THE
NORTHERN CWA EARLIER THIS AFTERNOON. COLD FRONT REMAINS TO THE
NORTH AND WEST OF THE AREA. UPPER AIR ANALYSIS SHOWING TEMPS IN
EXCESS OF 14C OVER EXTREME SW KANSAS. CONVECTION RECENTLY HAS BEEN
DEVELOPING ALONG LEADING EDGE OF THIS WARM POOL AND EXPECT THIS TREND
TO CONTINUE THROUGH THE EARLY EVENING.

AS FOR THE REMAINDER OF THE NIGHT...COLD FRONT PROGGED TO MOVE
SE ACROSS WESTERN KANSAS WHICH WILL BRING ANOTHER ROUND OF PCPN TO
THE AREA. MEAN FLOW AND DIFLUENCE ALOFT SUGGESTED BY ETA 250 MB WND
FIELD AND PROFILER DATA SUGGESTS THE BEST AREAL COVERAGE WILL BE
MAINLY ACROSS THE NORTHEASTERN 1/2 OF THE CWA. LESSER COVERAGE IN THE
SOUTHWEST. THE EXTREME SOUTHWESTERN CWA IS ALSO WHERE THE WARMER AIR
IS LOCATED. AS A RESULT WILL GO WITH NEAR 100 CHC POPS IN THE NORTH
AND DECREASE DOWN TO 60 IN THE EXTREME SOUTHWEST.

FOR MONDAY INTO MONDAY NIGHT WILL LEAN TOWARDS ETA SOLUTION WITH
THE FURTHER SOUTH SOLUTION OF SFC FRONT AND COOLER MID LVL TEMPS.
THIS SOLUTION APPEARS MOST REASONABLE GIVEN 3HR SFC PRES TEND OVER
SD/NE, DEPTH OF THE NORTHEAST FLOW VIA MCCOOK PROFILER AND
WIDESPREAD CONVECTION ALONG COLD FRONT BOUNDARY. THEREFORE COLD FRONT
PROGGED TO CROSS INTO NORTHERN OK BY 12Z MON AND THEN BECOME
STATIONARY DURING THE DAY. ISENTROPIC LIFT AND MOISTURE NORTH OF
THIS BOUNDARY SHOULD ALONE PRODUCE A FEW SHOWERS OR TS ACROSS THE
SOUTHERN CWA DURING THE DAY, HOWEVER WITH WEAK IMPULSES ROTATING
AROUND THE UPPER RIDGE ACROSS WESTERN KANSAS DURING THE AFTERNOON AND
AGAIN MONDAY NIGHT AM OPTING TO KEEP LIKELY POPS GOING FOR THE
SOUTHERN TIER COUNTIES WITH CHC POPS ELSEWHERE.

WILL KEEP A SLT CHC GOING ON TUESDAY AS A NORTHWEST FLOW BEGINS
TO TRY AND ESTABLISH ITSELF OF THE AREA. GIVEN THE LIKELY
HOOD OF OUTFLOW BOUNDARIES FROM PREVIOUS STORMS OVER THE AREA
COMBINED WITH ANY WEAK WAVE MOVING OVER THE RIDGE AM OPTING TO KEEP
SLT CHC GOING FOR TUESDAY.

EXTENDED DISCUSSION...

THE 00Z MRF RUN IS REASONABLY CONSISTENT WITH PREVIOUS RUNS AND WITH
THE ENSEMBLE SOLUTIONS OF THE PAST FEW DAYS IN RETROGRESSING THE
SUBTROPICAL HIGH FROM THE CENTRAL UNITED STATES TO NEAR 110 WEST BY
22 JULY WHILE THE TROUGH OVER THE EASTERN UNITED STATES AMPLIFIES
ONCE AGAIN. THE NET RESULT WILL BE DEVELOPMENT OF NORTHWEST FLOW
ALOFT AND A SEMI-PERMANENT BAROCLINIC ZONE OVER THE CENTRAL PLAINS
BY LATE IN THE WEEK. THE BAROCLINIC ZONE OOZING SOUTH OVER THE
CENTRAL PLAINS TODAY SHOULD GRADUALLY ERODE ON TUESDAY, BUT A SECOND
SURGE OF COOL WILL MOVE ACROSS THE CENTRAL PLAINS ON THURSDAY.
TIMING OF THE BOUNDARY IS SOMEWHAT UNCERTAIN AT THIS TIME, BUT ALL
OF SOUTHWEST KANSAS WILL BE IN COOL UPSLOPE FLOW BY FRIDAY. THE
CURRENT EXTENDED WILL BE MODIFIED TO REFLECT SOMEWHAT COOLER
TEMPERATURES LATE IN THE WEEK, AND THE POTENTIAL FOR CONVECTION
EXISTS ALMOST EVERY DAY.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC j069/087 067/089 067 845
GCK 068/087 066/089 067 845
EHA 067/085 068/090 066 766
LBL 068/084 068/089 066 766
HYS 068/086 066/088 068 +44
P28 072/086 070/091 070 866

.DDC...NONE.

RB/01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:16 PM CDTSevere Thunderstorm WarningDDCNess, Rush44 min
Jul 16, 5:56 PM CDTSevere Thunderstorm WarningDDCClark49 min
Jul 16, 6:11 PM CDTSevere Thunderstorm WarningDDCMeade34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.